Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Gray, ME

June 22, 2012Androscoggin County, Cumberland County, Sagadahoc County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 22, 2012, 3:12 PM EDT for Androscoggin County, Cumberland County, Sagadahoc County, Maine. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 3:12 PM EDT (19:12 UTC)
Expired
Jun 22, 2012, 3:45 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Androscoggin County, ME, Cumberland County, ME, Sagadahoc County, ME

The radar

The Portland,ME radar (KGYX), 10 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:30 PM EDTTSTM WND DMG4 Sse Poland, MELIMBS DOWN ALL OVER THE ROAD. ROUTE 26 AND CARPENTER ROAD. COLBATH ROAD. 2 INCHES OF RAIN IN 40 MINUTES.
Jun 22, 3:30 PM EDTNON-TSTM WND DMG4 Sse Poland, MELIMBS DOWN ALL OVER THE ROAD. ROUTE 26 AND CARPENTER ROAD. COLBATH ROAD. 2 INCHES OF RAIN IN 40 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS51 KGYX 221912
SVRGYX
MEC001-005-023-221945-
/O.NEW.KGYX.SV.W.0020.120622T1912Z-120622T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE...
  WESTERN SAGADAHOC COUNTY IN SOUTH CENTRAL MAINE...
  CENTRAL CUMBERLAND COUNTY IN MAINE...

* UNTIL 345 PM EDT...

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RANGE PONDS STATE PARK...OR 7 MILES SOUTHWEST OF AUBURN...AND
  MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LISBON
  FALLS...TOPSHAM AND FREEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4380 7007 4380 7010 4379 7009 4377 7011
      4397 7045 4413 7033 4401 6988
TIME...MOT...LOC 1912Z 295DEG 19KT 4401 7028

$$

KIMBLE
2 follow-up statements
564 
WWUS51 KGYX 221931
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT FRI JUN 22 2012

MEC001-005-023-221945-
/O.CON.KGYX.SV.W.0020.000000T0000Z-120622T1945Z/
ANDROSCOGGIN ME-SAGADAHOC ME-CUMBERLAND ME-
331 PM EDT FRI JUN 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL CUMBERLAND...WEST CENTRAL SAGADAHOC AND SOUTHERN
ANDROSCOGGIN COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DURHAM...OR 9 MILES SOUTH OF LEWISTON...MOVING SOUTHEAST
AT 20 MPH.

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
YARMOUTH...POWNAL...BRADBURY MOUNTAIN STATE PARK...DURHAM...LISBON
FALLS...BOWDOIN...WOLFES NECK WOODS STATE PARK...TOPSHAM...FREEPORT
AND BOWDOINHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4380 7007 4380 7010 4379 7009 4377 7011
      4397 7045 4405 7039 4408 7015 4401 6988
TIME...MOT...LOC 1931Z 295DEG 19KT 4397 7015

$$

KIMBLE
418 
WWUS51 KGYX 221944
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT FRI JUN 22 2012

MEC001-005-023-221955-
/O.EXP.KGYX.SV.W.0020.000000T0000Z-120622T1945Z/
ANDROSCOGGIN ME-SAGADAHOC ME-CUMBERLAND ME-
344 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUMBERLAND...WEST
CENTRAL SAGADAHOC AND SOUTHERN ANDROSCOGGIN COUNTIES HAS EXPIRED...

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH ARE STILL
POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4380 7007 4380 7010 4379 7009 4377 7011
      4397 7045 4405 7039 4408 7015 4401 6988
TIME...MOT...LOC 1945Z 295DEG 19KT 4394 7006

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:12 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 22, 3:12 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
312 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH OFFSHORE TONIGHT STALLING OVER THE
GULF OF MAINE THROUGH SATURDAY. HIGH PRESSURE WILL BUILD IN FROM
THE WEST SATURDAY NIGHT AND SUNDAY. LOW PRESSURE WILL MOVE IN FROM
THE WEST SUNDAY NIGHT AND MONDAY AND WILL SLOWLY LIFT NORTHEAST
INTO NORTHERN MAINE ON TUESDAY. A TROUGH OF LOW PRESSURE WILL
LINGER OVER THE REGION WEDNESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOCUS THRU TNGT WILL REVOLVE AROUND TSTMS AND SEVERE THREAT. SO
FAR TSTMS ARE BEHAVING AS EXPECTED WITH TORRENTIAL RAFL AND ISOLD
DMGG WIND. THE NOSE OF HIGHER DCAPE VALUES EXTENDS INTO SWRN
ME...AND IS SUPPORTING WHAT LOOKS LIKE THE DEVELOPMENT OF A COLD
POOL WITH CLUSTER OF STORMS IN NRN CUMBERLAND COUNTY. THIS COLD
POOL DEVELOPMENT OCCURRED SHORTLY AFTER A STORM MERGER...AND WITH
NUMEROUS SMALL CELLS ACROSS THE CWA...COMPLICATED STORM
INTERACTION WILL LIKELY LEAD TO A COUPLE MORE INSTANCES OF THIS.

COLD FNT IS SLOW MOVING...AS ARE THE TSTMS ALONG IT...SO TRAINING
CELLS WILL BE CAPABLE OF VERY HEAVY RAFL...AND PSBL FLASH
FLOODING. PWAT VALUES CLIMB ABV 1.5 INCHES AHEAD OF THE FNT...AND
THIS WILL SUPPORT A HEAVY RAFL THREAT THRU FROPA.

WITH SLOW EWD PROGRESS OF THE BOUNDARY...ADDITIONAL TSTMS MAY FIRE
BEHIND THE CURRENT LINE. OTHERWISE...COLD FNT WILL GRADUALLY STALL
JUST ALONG THE COAST...WITH THE CHC FOR SHRA EXTENDING INTO
TOMORROW.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
DEVELOPING WAVE OF LOW PRES WILL CONTINUE SHRA THRU TOMORROW NEAR
THE COAST. INLAND...S/WV TROF OVERHEAD WILL ENHANCE CLOUD AND SHRA
DURING THE DAY. COOLING TEMPS ALOFT WILL SUPPORT MARGINALLY BETTER
LAPSE RATES TOMORROW...BUT TEMPS WILL BE MUCH COOLER THAN THE PAST
FEW DAYS. THIS WILL LEAD TO LESS OVERALL INSTABILITY...BUT STILL
ENOUGH WITHIN THE HAIL GROWTH ZONE TO SUPPORT SOME SMALL HAIL AND
THUNDER. GRADUALLY HIGH PRES WILL BUILD IN FROM THE W...SLOWLY
CLEARING THINGS OUT FROM W TO E.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE VERY SLOW MOVG FRONT WILL FINALLY PULL SUFFICIENTLY TO THE E
ENOUGH TO ALLOW FOR A WESTERLY FLOW TO ALLOW FOR DRYING AND
PARTIAL CLEARING...ESP LATER IN THE DAY.

WEAK HIGH PRES WILL PROVIDE SUNSHINE AND A LGT WESTERLY FLOW FOR
AT LEAST PART OF SUNDAY. HWVR...CLDS WILL BE APPROACHING FROM THE
WEST LTR IN THE DAY. BY MONDAY...THE STRONG UPPER LVL TROUGH FOR
THIS TIME OF THE YR WILL BE APCHG THE NE. A SLOW MOVG FRONT WILL
ALLOW AN AMPLE SUPPLY OF TROP MOISTR TO HEAD INTO OUR FCST AREA.
HIGH PRECIPITABLE WATER VALUES MAY ALLOW FOR LCLY HVY RNFL.

THE UPPER LVL TROUGH DOES NOT BUILD FAR ENOUGH TO THE SOUTH TO
KEEP ONSHORE WINDS OVER THE REGION PAST TUESDAY.
THEREAFTER...PARTIAL CLEARING IS EXPECTED...BUT WITH THE COLD POOL
ALOFT...XPCT AT LEAST A CHC FOR -SHRA EACH DAY DURG THE MID/LATE
WEEK PD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MAINLY VFR CONDS EXPECTED TO PREVAIL...WITH SCT MVFR
CONDS IN TSRA TNGT. SHRA WILL LINGER OVERNIGHT AND INTO TOMORROW
WITH MORE SCT MVFR CONDS.

LONG TERM...CONDS IMPROVING TO VFR SATURDAY MORNING FOLLOWING THE
EXITING OF THE SLOW MOVING LOW PRES SYSTEM. HWVR...CONDS DETERIORATE
INTO IFR WITH LCLY LIFR IN SHOWERS AND PATCHY FOG MON INTO TUE.
CONDS SLOWLY IMPROVE DURG THE MIDWEEK PERIOD.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA THRESHOLDS.

LONG TERM...WINDS AND SEAS WILL COME UP INTO SCA LVLS WITH THE
APPROACHING FRONT ON MONDAY. OTRW...WINDS/SEAS WILL BE MINIMAL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

LEGRO/JC
Hazardous weather outlook, Jun 22, 2:57 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT FRI JUN 22 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-231900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
257 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CROSS PORTIONS OF WESTERN MAINE AND
NEW HAMPSHIRE THROUGH THIS EVENING. A FEW OF THE STORMS MAY
CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-231900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
257 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 2:00 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 22 2012

MEZ012-019-020-221845-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
200 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 245 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NORWAY...OR ABOUT 4
MILES WEST OF SOUTH PARIS...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WATERFORD...OXFORD...OTISFIELD...NORWAY...MECHANIC FALLS AND HEBRON
THROUGH 245 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS CAN BE EXPECTED IN THIS
STORM.

LAT...LON 4418 7027 4398 7033 4417 7082 4425 7080

JC
Special weather statement, Jun 22, 2:25 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT FRI JUN 22 2012

MEZ012-019-020-221900-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
225 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 300 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF SOUTH PARIS TO 4 MILES EAST OF BRIDGTON...MOVING SOUTHEAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SOUTH PARIS...OTISFIELD...NORWAY...HARRISON...BRIDGTON...OXFORD...
NAPLES...MECHANIC FALLS...POLAND AND CASCO THROUGH 300 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4402 7016 4382 7040 4404 7080 4425 7055

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:00 AM EDTSpecial Weather StatementGYXKnox, Waldo45 min
Jun 22, 2:00 PM EDTSpecial Weather StatementGYXAndroscoggin45 min
Jun 22, 2:25 PM EDTSpecial Weather StatementGYXAndroscoggin35 min
Jun 22, 2:31 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo44 min
Jun 22, 2:41 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford34 min
Jun 22, 3:21 PM EDTSpecial Weather StatementGYXKennebec24 min
Jun 22, 3:32 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford2 hr
Jun 22, 3:47 PM EDTSpecial Weather StatementGYXKennebec28 min
Jun 22, 3:50 PM EDTSpecial Weather StatementGYXCumberland40 min
Jun 22, 4:08 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo67 min
Jun 22, 4:28 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset, Waldo80 min
Jun 22, 5:16 PM EDTSpecial Weather StatementGYXWaldo29 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.